Are Your Medications Making You Sick?
Fri, March 16, 2012
Drug-Induced Nutrient Deficiency, Testing and Natural Solutions in Kelowna, BC
I watch little television these days. It is frustrating to see the ever-growing number of prescription drug television advertisements allowable for public viewing. I’d rather just not watch TV!
Many medications, prescribed and over-the-counter, do not address the root cause of disease and are linked to the depletion of vitamins and minerals and other nutrients. The most common medications are those prescribed for acid reflux, high cholesterol, high blood pressure, depression, birth control, pain and diabetes.
If you are taking any of the above medications I highly recommend Nutrient Lab Testing, available through most naturopathic doctors. A blood draw can be performed to ensure adequate nutrient levels and reduce medication side effects.
A book released in 2011, titled “Drug Muggers: Which Medications Are Robbing Your Body of Essential Nutrients” suggests the medications may be further adding to your state of illness by “stealing nutrients from your system or preventing their absorption.” Not only might this make you feel worse, but it also may cause you to develop another health condition, and yet another drug prescription. The cycle can be endless. The author of this book is leading U.S. pharmacist Suzy Cohen and claims, “If you run low on even one vital nutrient, you can experience a cascade of uncomfortable side effects.”
Most of the time, a healthy diet is just not enough. The solution is not only supplementation, but in many cases Intravenous Nutrient Therapy. IV Nutritional Therapy can bypass complications with digestion or inability to swallow pills, and can restore your nutrient levels at a faster rate than taking oral supplements alone.
Here is a list of some medications and their associated side effects:
I’m going to start with Antacids and Ulcer Medications, because it seems to me every second person that walks into my office has been taking Tecta, Prilosec or Zantac for way beyond the recommended 4-8 week duration, some up to 5 years! If you suffer from chronic heartburn or reflux disease, there are simple, natural ways to stop the acid, support digestion and heal the gastrointestinal tract. Common deficiencies with this class of drugs include: Vitamin B12, Folic Acid, Vitamin D, Calcium, Iron and Zinc. You run the long term risk of fatigue, irritable bowel syndrome, anemia, heart disease, cancer and osteoporosis, just to name a few.
In the past month the US Food and Drug Administration has issued new labeling guidelines for statin drugs warning users that the medications can cause memory loss, elevated blood sugar levels, and type-2 diabetes, in addition to muscle damage and liver disease.
Statins (such as Lipitor, Crestor, Zocor and others) block the production of CoQ10, an anti-oxidant and energy-driving nutrient important in both skeletal and heart muscle, as well in brain function. Vitamin D is also synthesized from cholesterol and tends to be lowered by using statins.
Most concerning side effects from Statin medications include: thigh pain, muscle weakness and leg cramping which may be a direct result of the shrinkage or death of muscle cells. In addition to the FDA statement, other symptoms of fatigue, shortness of breath, and frequent infections can occur.
Learn more: http://www.naturalnews.com/035112_statin_drugs_diabetes_memory_loss.html#ixzz1pEIH8vZm
High Blood Pressure:
ACE inhibitors are used to dilate blood vessels but some of them (captopril, enalapril, ramipril, lisinopril) also attach themselves to the mineral zinc in the body. This can affect cell growth in the body, the immune system and the production of testosterone. Side effects and risks from taking ACE inhibitors include: loss of sex drive, prostate problems, hair loss and slow wound healing.
Diuretics (Hydrochlorothiazide or Lasix) are often used for high blood pressure heart failure and oedema (swelling). But these drugs cause you to urinate more thus losing plenty of minerals and nutrients. Important ones include vitamin C which boosts immunity and is essential for wound healing; and Calcium, important for bones and teeth, and healthy fat metabolism.
Other risks include depression, leg cramps, weight gain, brittle bones.
SSRI antidepressants (selective serotonin reuptake inhibitors), such as paroxetine and fluoxetine (Prozac), are the first line of therapy for depression and thought to work by boosting levels of brain chemicals linked to mood. However, SSRI’s may also lower thyroid hormone production, which regulate metabolism, digestion, mood, immune function and muscle function. SSRI’s also lower Coenzyme Q10 and Vitamin B2. Health risks include cardiovascular problems, hypothyroidism, low energy, weight gain and lowered immunity.
Hormone Therapy / Birth Control:
Studies have shown that women taking the contraceptive pill or other hormone replacement therapy (HRT) lack the full spectrum of B vitamins along with folic acid, magnesium, selenium and Zinc. The risk of these nutrient deficiencies is vast and includes: Insomnia, memory loss, irritability, heart disease, weak immunity and increased risk of cancer. All women should be on a supplement program concurrently while taking any form of hormone therapy.
Common painkillers referred to as Non-Steroidal Anti-Inflammatory Drugs (NSAIDs), include Advil, Aleve, Aspirin, Motrin, ibuprofen and Naprosyn. They raise the risk of stomach ulcers and bleeding by attacking prostaglandins that protects the stomach lining. This also leads to iron-deficiency according to research by the University of Zagreb in Croatia, in that some NSAIDs (particularly ketoprofen, available as Orudis) latch on to and bind iron, rendering it useless. Iron is essential in the making of haemoglobin, a protein that carries oxygen over the body.
These painkillers also folic acid activity – an important compound linked to heart protection via the reduction of an inflammatory marker called homocysteine. Other side effects and risks from taking NSAIDs include stomach ulcers, heart disease, depression, diarrhea, and mouth sores.
Elevated blood sugar is never a good thing. But some studies report medications such as metformin, metformin with sitagliptin, or glipizide – also reduce levels of haemoglobin, which can lead to low levels of vitamin B12. The drugs also appear to reduce levels of CoQ10. Nutrient deficiencies of CoQ10 and Vitamin B12 can cause anaemia, muscle cramps, fatigue, memory loss, and irregular heartbeat.
For a more comprehensive list of medications, nutrient deficiencies and side effects, click here.
What can you do about the medications you’re taking?
For starters, book a Naturopathic Consultation and Nutrient Panel Test today to examine 33 important nutrients in your body to determine what vitamins and supplements you should be taking. A Naturopathic Doctor can examine your medication list and make medical recommendations best suited to your health.
Also consider Intravenous (IV) & Intramuscular (IM) Micronutrient Therapy. IV or IM Vitamins are one of the best and fastest ways to rebuild your nutritional stores, even without testing. Why not try IV/IM Therapy today and start feeling better – faster!
» Dr. Emina's Health Blog